Is it safe to take both chlorpheniramine and diphenhydramine together at the same time? They are both antihistamines or allergies medicines. They are both first generation allergy medicines. Basically that means they have been around for a long time.
The first generation antihistamines do have a higher chance of side effects. The most common being drowsiness, dry mouth and mental confusion. Older people need to be careful with both of these allergy medications as the drowsiness may increase the chance of falling. Falling may result in broken bones. Also, I’ve had people report diphenhydramine (US brand name Benadryl) can cause “bad dreams.”
If you would like to use chlorpheniramine and diphenhydramine together, it would be best to separate them by about 6 to 8 hours and ask your doctor before using both medications. Be cautious of increased side effects. I have seen people use the chlorpheniramine every 8 hours during the day, then take a diphenhydramine at bedtime – resulting in good control of allergies. Remember the newer allergy medications can help control allergies and often times with fewer side effects.
As always, it is best to talk to your doctor or pharmacist if you are at unsure if these medicines are right for you. If you take other medicines as your pharmacist is there is any potential for interactions.
As always I hope you find this information useful. Please ask me a question if you’d like to understand a medicine better. And, always talk to your doctor before changing your medications.